The Case Files

Welcome to the Case Files!
The Case Files is an anecdotal collection of emergency medicine cases to enable physicians and researchers to find clinically important information on unusual conditions.

Case reports should focus on:

  • Unusual side effects or adverse interactions.
  • Unusual presentations of a disease.
  • Presentations of new and emerging diseases, including new street drugs.
  • Findings that shed new light on a disease or an adverse effect.

Comment on a case or submit your own case following the instructions in the Submissions box to the right.

Tuesday, January 17, 2017

Tramadol vs. Everything: 744 Drug Interactions and Counting

​​BY THOMAS BARROWS, MD

Barrows-Tramadol.jpeg

A 43-year-old woman presented to our emergency department with complaints of anxiety, intermittent “cramping” in her left hand, and jerking movements of her body that had been going on for five days. She had depression following the death of her son 14 months earlier, for which she was started on Effexor 37.5 mg once daily two weeks earlier.

One week before this visit, the patient had back pain and headache, for which she was evaluated at a local emergency department. She had lumbar x-rays showing mild degenerative changes in her spine and a normal head CT scan. The emergency physician who saw her prescribed tramadol 50 mg for every eight hours as needed for pain and cyclobenzaprine 10 mg for every eight hours as needed for spasm.

The patient subsequently developed uncontrollable anxiety and clenching of her left hand. The patient called her psychiatrist to inquire if it might be related to her taking Effexor, but her psychiatrist said the patient's symptoms were unlikely to be side effects of the drug.

The patient then followed up with her primary care physician, who observed an episode of uncontrollable clenching of the patient's left hand and was concerned about hypocalcemia or a central neurologic issue such as focal motor seizure. Her primary care provider then ordered laboratory tests, including calcium levels, ionized calcium levels, PTH, vitamin D levels, TSH, C-reactive protein, complete blood counts, electrolytes including magnesium and phosphorus levels, and liver function tests, all of which returned normal results. The primary provider scheduled an outpatient MRI of the brain and wrote prescription refills for tramadol and cyclobenzaprine.

The patient subsequently developed jerking movements involving her entire body, which seemed worse on the left side. The patient had not yet had her MRI brain scan, which was scheduled for later that afternoon, but presented to our emergency department with uncontrollable flinging and jerking movements of her body along with worsening anxiety.

Her physical exam was remarkable for frequent myoclonic jerking, tremor, hyperreflexia, and some incoordination with finger-to-nose and heel-to-shin testing. The patient was able to ambulate, but she intermittently had truncal ataxia while sitting. Otherwise, neurologic examination found her motor, sensory, and cranial nerve functions to be normal. Routine labs were normal, and the myoclonus was considerably improved with lorazepam 1 mg via IV.

We suspected that the patient had serotonin syndrome and recommended discontinuation of her meds, except for Ativan, to control the myoclonus. MRI of the brain was normal. Symptoms rapidly improved after discontinuing the medications, and the patient completely recovered within a few days.

Serotonin Syndrome

Signs and symptoms of serotonin syndrome include agitation or restlessness, diarrhea, rapid heart rate, elevated blood pressure, increased body temperature, loss of coordination, hyperreflexia, ataxia, myoclonus, agitation, nausea and vomiting, and hallucinations. (Ochsner J 2013;13[4]:533; Pain Med 2014;15[8]:1429.) Diagnosis of serotonin syndrome is typically made by identifying the clinical signs and symptoms when the patient is exposed to drugs known to elevate serotonin. The simple-to-follow Hunter Serotonin Toxicity Criteria offer simple if-then-else rules to diagnose the condition. (Am Fam Physician 2010;81[9]:1139; QJM 2003;96[9]:635.)

Offending drugs increase serotonin levels by inhibiting serotonin reuptake, inhibiting degradation of serotonin, or increasing serotonin release. (Am J Case Rep 2014;15:562.) A few drugs are also direct or indirect serotonin receptor agonists. (See table.)

The Rise of Tramadol

Tramadol is a blockbuster drug, and it became the 20th most prescribed drug in the United States by 2015. (IMS Health, Dec 2015; http://bit.ly/2h3QPMO.) A total of 424 tons of tramadol was consumed worldwide in 2012 alone. (WHO, 2014; http://bit.ly/2h3PTrw.)

The Drug Enforcement Agency re-categorized hydrocodone from a schedule III to a schedule II drug on Oct. 6, 2014, requiring it to be prescribed using triplicate prescription pads. This move was a response to the growing problem of prescription opioid abuse and diversion. Consequently, the burden of having to write triplicates may prompt physicians to seek alternatives such as tramadol. Tramadol had previously been placed into the schedule IV category on July 7, 2014.

Beware Cyclobenzaprine

Antidepressant medications are the most prescribed class of drugs in the United States, and one in 10 Americans is on antidepressants, according to the CDC. SSRIs are widely used as antidepressants, but frequent prescribing of tramadol and a lack of knowledge about the major drug interaction between tramadol and SSRIs can result in a growing number of patients experiencing the negative effects of these interactions.

Emergency physicians often prescribe a muscle relaxant in cases of muscle strain, spasm, or blunt trauma. Cyclobenzaprine should also be given with caution (if at all) to patients on other drugs that increase serotonin levels. The FDA instituted a safety labeling change to cyclobenzaprine in April 2013: “The development of a potentially life-threatening serotonin syndrome has been reported with Flexeril when used in combination with other drugs, such as selective serotonin reuptake inhibitors (SSRIs), serotonin norepinephrine reuptake inhibitors (SNRIs), tricyclic antidepressants (TCAs), tramadol, bupropion, meperidine, verapamil, or MAO inhibitors.” (http://bit.ly/2h3D9kX.)

Physicians should be aware that cyclobenzaprine potentially poses some risk in combination therapies.

Toxic Combinations

Our patient on Effexor was prescribed a potentially toxic cocktail of tramadol and cyclobenzaprine by an emergency physician. This combination can result in a major reaction, potentially increasing serotonin levels and lowering the seizure threshold. (Psychiatry [Edgmont] 2009;6[4]:17.) Pairing any two of the three drugs prescribed to our patient — Effexor, tramadol, and cyclobenzaprine — will have major interactions.

Studies show only 15 to 20 percent of physicians are aware of the potentially serious interaction between tramadol and SSRIs. (Clinical Therapeutics 2015;37[8]:e43.) Symptoms of serotonin syndrome can range from mild to severe. It is likely that many patients with mild symptoms are simply overlooked by their physicians. Many patients who receive concomitant tramadol and SSRIs will likely have no symptoms, but it is difficult to anticipate which patients will have problems. A physician who prescribes tramadol monotherapy cannot predict whether a second physician may add other medications that can cause severe drug interactions. The use of electronic medical record systems that include drug interaction checking is encouraged.

The patient in this case either did not disclose these new medications or the psychiatrist failed to recognize the combination as dangerous. The patient then saw her own primary care provider who issued a new prescription for the same medications, apparently also not recognizing the risk of the combination. It is unfortunately common for physicians to fail to recognize the risk of serotonin syndrome from commonly prescribed drugs. (Eur J Hosp Pharm 23 March 2016 [ePub Ahead of Print].) Physicians who prescribe tramadol as part of their practice should take note of the myriad problems associated with tramadol in polypharmacy, and hospital pharmacies may play an important role in signaling the interactions and advising prescribers.

Partial List of Drugs Known to Increase Serotonin Levels

* Amphetamines and derivatives

* Ecstasy

* Dextroamphetamine

* Methamphetamine

* Sibutramine

* Analgesics

* Cyclobenzaprine

* Fentanyl

* Meperidine

* Tramadol

* Antidepressants/mood stabilizers

* Buspirone

* Lithium

* Monoamine oxidase inhibitors (selegiline, phenelzine, tranylcypromine)

* Selective serotonin reuptake inhibitors (SSRIs) (fluoxetine, sertraline, paroxetine, citalopram, escitalopram, dapoxetine, seproxetine, zimelidine, mesembrine)

* Serotonin-norepinephrine reuptake inhibitors (venlafaxine, duloxetine, desvenlafaxine, milnacipran)

* Serotonin 2A receptor blockers (trazodone)

* Tricyclic antidepressants (amitriptyline, imipramine, nortriptyline)

* Antiemetics (metoclopramide, ondansetron)

* Antimigraine drugs

* Carbamazepine

* Ergot Alkaloids

* Triptans

* Valproic acid

* Miscellaneous

* Cocaine

* Dextromethorphan

* Linezolid

* L-tryptophan

Dr. Barrows is a physician with Code 3 Emergency Physicians in Dallas. He trained at Baylor College of Medicine and the University of Texas, Southwestern, in Houston and Dallas, respectively.